Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 108, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jun 23, 2000, 11:41 AM CDT for Page County, Iowa. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 23, 2000, 11:41 AM CDT (16:41 UTC)
- Expired
- Jun 23, 2000, 12:30 PM CDT
- In force
- 49 min
- Issued by
- NWS Omaha, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Page County, IA
The radar
The Omaha radar (KOAX), 118 km from the middle of the area, began a volume at 16:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 12:05 PM CDT | Hail 0.75 | College Spgs, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 4.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2896 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 210 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
287 WUUS53 KOAX 231641 SVROMA IAC145-231730- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 1141 AM CDT FRI JUN 23 2000 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PAGE COUNTY IN SOUTHWEST IOWA * UNTIL 1230 PM CDT * AT 1140 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTH OF COIN...OR ABOUT 43 MILES NORTHEAST OF FALLS CITY...MOVING EAST AT 35 MPH. SOME LOCATIONS IN THE PATH OF THE STORM THROUGH 1230 PM CDT INCLUDE...CLARINDA...HEPBURN...SHAMBAUGH... IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS. LAT...LON 4083 9536 4062 9535 4057 9490 4090 9493 BYRD NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:05 AM CDT, 9 hours 36 minutes earlier.
Area forecast discussion, Jun 23, 2:05 AM CDT, 9 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 205 AM CDT FRI JUN 23 2000 FORECAST CHALLENGES -- THUNDERSTORM CHANCES SYNOPSIS -- LATEST 88D MOSAIC SHOWED A CLUSTER OF THUNDERSTORMS GENERALLY BETWEEN INTERSTATES 70 AND 80 FROM KAUH SWD TO KCNK. THIS COMPLEX WAS MOVING SLOWLY SEWD AS A RESULT OF THE VERY WEAK MID TO UPPER LEVEL FLOW INDICATED BY THE FAIRBURY AND HILLSBORO PROFILERS. FARTHER N...A SECOND LINE OF THUNDERSTORMS EXTENDED FROM ERN SD TO N CNTRL NEB. STRONGER MID LEVEL WINDS WERE ALLOWING FOR A FASTER LINE MOVEMENT THAN THE STORMS TO THE S. MEANWHILE...06Z MANUAL AND MSAS SURFACE ANALYSIS SHOWED A WEAK COLD FRONT FROM THE RED RIVER OF THE N SWWD THROUGH CNTRL SD AND INTO THE NEB PANHANDLE WITH A WARM FRONT FROM SRN IA INTO NERN NEB. AN OUTFLOW BOUNDARY...WHICH MAY FOCUS CONVECTION LATER TODAY...EXTENDED FROM JUST W OF LNK SWWD INTO N CNTRL KS. FORECAST -- WE APPROACH THIS FORECAST WITH LOWER THAN NORMAL CONFIDENCE DUE TO THE LACK OF UPPER AIR DATA INGESTED BY THE 00Z SHORT RANGE MODELS...ESPECIALLY THE ETA AND NGM. THE NGM HAS THE BEST HANDLE ON THE 6-HOUR QPF FORECAST...BUT APPEARS INFERIOR TO THE ETA AND AVN ON THE HANDLING OF THE SURFACE COLD FRONT THAT WILL MOVE INTO THE AREA TONIGHT AND SATURDAY. IN THE SHORT TERM...THE MAIN CONCERN IS THE CONVECTION CURRENTLY OVER S CNTRL NEB/N CNTRL KS. WE WILL MONITOR RADAR TRENDS UP TO ZONE ISSUANCE AND WORD THE FORECAST ACROSS THE S ACCORDINGLY. DENSE CIRRUS CANOPY SHOULD ALLOW FOR A WARM START TO THE DAY AND IF WE CAN SEE BREAKS IN THE CLOUD COVER BY AFTERNOON... TEMPERATURES SHOULD WARM TO ABOVE GUIDANCE AND CLOSER TO THE GOING FORECAST. THE SURFACE FRONT...CURRENTLY STRETCHED ACROSS CNTRL SD...WILL CONTINUE TO MOVE SEWD THROUGH THE DAY...REACHING THE NRN ZONES LATE THIS AFTERNOON. THIS FRONT... ALONG WITH THE WARM FRONT...SHOULD BE THE MAIN LOW LEVEL FORCING MECHANISMS FOR CONVECTION INITIATION. THE EXCEPTION MAY BE THE OUTFLOW BOUNDARY TO THE S FROM THIS MORNINGS CONVECTIVE ACTIVITY. THUS...WE WILL KEEP 30 PERCENT POPS IN THE N AND MAY HAVE TO INSERT SOME SLIGHT CHANCE POPS ACROSS THE SRN ZONES FOR THIS POSSIBLE SCENARIO. THE BEST SEVERE WEATHER POTENTIAL WILL BE ACROSS THE FAR NRN ZONES WHERE DEEP LAYERED SHEAR WILL BE MARGINALLY SUFFICIENT TO SUPPORT ORGANIZED UPDRAFTS. TONIGHT...DPROG/DT OF ETA SEA-LEVEL PRESSURE FIELDS INDICATE A SLIGHT SWD SHIFT IN THE SURFACE FRONT OVER PROGRESSIVE RUNS. WE FEEL THAT CONVECTIVE OUTFLOW WILL LIKELY DRIVE THE FRONT EVEN FARTHER S THAN THE LATEST RUN OF THE ETA OR AVN INDICATE. ETA QPF OUTPUT SUGGESTS THE DEVELOPMENT OF A MCS THIS EVENING OVER NRN IA WITH CORFIDI VECTORS SHOWING A SLOW SWD/SEWD MOVEMENT. THUS...THE NRN AND ERN ZONES WILL HAVE THE HIGHEST PROBABILITY OF SEEING MEASURABLE PRECIPITATION OVERNIGHT. SATURDAY...THE AVN PROBABLY HAS THE BEST HANDLE ON THE SURFACE FRONTAL POSITION AT THIS TIME. LARGE SCALE FORCING WILL REMAIN WEAK AND MESOSCALE BOUNDARIES ALONG WITH THE SYNOPTIC FRONT WILL PROVIDE THE FOCUS FOR CONVECTION INITIATION. THAT SAID...WE WILL JUST BLANKET THE CWFA WITH 30 PERCENT POPS SINCE BOUNDARY POSITIONS ARE UNCERTAIN AT THIS TIME. AGAIN...DEEP LAYERED SHEAR AND ASSOCIATED SEVERE WEATHER POTENTIAL WILL BE BEST ACROSS THE NRN HALF OF CWFA WITH MORE OF A HEAVY RAINFALL THREAT IN THE S. TEMPERATURES WILL BE LARGELY DEPENDANT ON PRECIPITATION AREAL COVERAGE AND CLOUD COVER... SO WE WILL GO CLOSE TO GUIDANCE AT THIS TIME. IN THE EXTENDED...THE 23/00Z AVN KEEPS THE FRONTAL BOUNDARY IN THE VICINITY DURING THE DAY ON SUNDAY...SO THERE LOOKS TO BE A CONTINUED CHANCE OF THUNDER...ESPECIALLY ACROSS THE SRN ZONES. WE WILL LOOK AT THE NEW MRF WHEN IT ARRIVES AND MAKE CHANGES IF NECESSARY. MEAD
In the hours before
Special weather statement, Jun 23, 6:00 AM CDT, 5 hours 41 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-231800- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 600 AM CDT FRI JUN 23 2000 ...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA... STORM SPOTTER ACTIVATION MAY BE REQUIRED IN EASTERN NEBRASKA AND SOUTHWEST IOWA FROM LATE THIS AFTERNOON INTO THE EVENING. THE GREATEST THREAT OF SEVERE WEATHER WILL OCCUR BETWEEN 4 PM AND MIDNIGHT...MAINLY NORTH OF A LINE FROM NELIGH TO NORFOLK TO TEKAMAH TO HARLAN IOWA. LARGE HAIL AND DAMAGING DOWNBURST WINDS WILL BE THE MAIN HAZARDS. A WARM FRONT EXTENDING FROM SOUTHEAST IOWA INTO NORTHEAST NEBRASKA WILL SLOWLY LIFT NORTH TODAY AS COLD FRONT APPROACHES THE AREA FROM THE NORTHWEST. INCREASING MOISTURE TO THE SOUTH OF THESE FRONTS WILL COMBINE WITH DAYTIME HEATING TO CREATE A VERY UNSTABLE AIRMASS. BY LATE AFTERNOON OR EARLY EVENING...THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THESE FRONTS AND THEN MOVE SOUTHEAST INTO EAST CENTRAL NEBRASKA AND SOUTHWEST IOWA. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE OVER NORTHEAST NEBRASKA AND WESTERN IOWA...WHERE WIND SHEAR PROFILES WILL BE MOST FAVORABLE. LARGE HAIL AND DAMAGING DOWNBURST WINDS WILL BE THE PRIMARY SEVERE WEATHER THREATS. A SECONDARY AREA OF THUNDERSTORM DEVELOPMENT MAY OCCUR LATE THIS AFTERNOON OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA ALONG AN OUTFLOW BOUNDARY THAT WILL BE LIFTING NORTH OUT OF KANSAS. WIND SHEAR PROFILES ARE FORECAST TO BE WEAKER HERE WITH MOST STORMS REMAINING BELOW SEVERE LEVELS. MEAD
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 4:09 PM CDT | Severe Thunderstorm Warning | OAX | Fremont | 51 min |
| Jun 23, 4:52 PM CDT | Tornado Warning | OAX | Fremont | 23 min |
| Jun 23, 5:16 PM CDT | Severe Thunderstorm Warning | OAX | Fremont | 44 min |
| Jun 23, 5:27 PM CDT | Severe Thunderstorm Warning | OAX | Mills, Montgomery | 48 min |
| Jun 23, 6:40 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 50 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.